To make sure you never miss out on your favourite NEW stories, we're happy to send you some reminders
Click 'OK' then 'Allow' to enable notifications
Featured Image Credit: SWNS
A grieving family have issued a warning about the dangers of steroids after a 'healthy' young dad who became 'obsessed' with the gym died following a stroke.
Luke Stone, 28, would often go to the gym three times a day and was believed to have taken anabolic steroids on and off for around three years in a bid to improve his physique.
The security guard became increasingly obsessed with working out and building muscle after a split with his partner.
Further examinations revealed that he had a blood clot of the heart.
His condition deteriorated and he had a heart attack before suffering a stroke the following day and a blood clot was found on his brain.
He was taken for an operation but failed to make a recovery and passed away on April 5 at a hospice.
Following the inquest, Luke's family spoke out to urge other steroid users to be aware of the danger of taking unprescribed drugs.
His father Eric said: "I hope we can stop at least just one person taking steroids by making people aware of what happened to Luke, especially someone aged 28 who was fit and healthy and lost their life like that.
"I knew he was doing training but I had no idea to be honest he took steroids. Just stay away from steroids. Only take what the doctor prescribes you."
During the inquest details of Luke's steroid use were provided in a statement by his uncle Lee Nowell.
He described them as having a 'close relationship' and having supported Luke when the relationship with the mother of his children ended in 2015.
Lee encouraged him to join a gym to help him get over the breakup and said: "He wanted to become more muscular, particularly his upper body.
"He told me he was considering taking steroids with the intention of becoming bigger. I told him several times it was not a good idea."
He added: "I said several times he just needed to commit to training hard."
But Luke didn't take his uncle's advice and admitted to often taking double the recommended intake in the hope it would enhance his physique.
Luke's niece, Kayleigh Nowell, told the inquest how he had been 'a fairly big lad' before he started training and that he would often train at the 24-hour gym two or even three times a day.
She recalled: "He got more obsessive if you like when he split up with his girlfriend at the beginning of 2017. He was devastated.
"I knew he was taking steroids. He never hid it. I would say he did on and off over a three year period. He was a lot fitter and more confident in himself."
Following his death, Kayleigh explained that she found tablets underneath his bed which were later confirmed as being steroids.
A post mortem examination confirmed that the cause of death was a hemorrhagic stroke - either a brain aneurysm burst or a weakened blood vessel leak. Also recorded was left middle cerebral artery thromboembolism, and anabolic steroid misuse.
Recording a conclusion of misadventure, coroner Lydia Brown said it was clear from the evidence he had not intended to end his life, and although taking steroids had been a deliberate act, the outcome was not what he had intended.
She said: "He was a young man who had an awful lot to live for, with clearly a loving and doting family.
"It is clear Luke did purchase and take steroids on purpose to improve his physique which was important to him. He certainly did not intend to endanger or harm himself."
Speaking after the inquest, Luke's niece Kayleigh said: "He was pumping in the gym all the time. I would get Snapchat pictures of him there at 1am. Any time possible he would be in the gym.
"He had three gorgeous boys and I don't think he knew the risks of taking steroids because if he did he would have stopped taking them.
"Instead of taking one steroid tablet he would take three or four which didn't help."
His brother Rob said he believed he was encouraged by the results he had seen in other people he knew, adding: "Personally I think it was peer pressure."